MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HOUSTON FIBER OPTIC ILLUMINATOR; LIGHT, SURGICAL, FIBEROPTIC

ALCON RESEARCH, LLC - HOUSTON FIBER OPTIC ILLUMINATOR; LIGHT, SURGICAL, FIBEROPTIC
Catalog Number 8065751486
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation, including root cause analysis, is in progress.A supplemental mdr will be filed as necessary in accordance with 21 cfr 803.56 when additional reportable information becomes available.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A nurse reported that the light pipe cannula was removed from the handle and stayed inside the trocar inside the eye.The product was replaced and the procedure was competed.There was no patient harm.
 
Additional Manufacturer Narrative
Additional information provided in d.9., h.3., h.6., and h.10.Correction provided in b.5., d.4.And h.4.An opened illuminator was returned for evaluation for the report of light pipe cannula removed from handle and stayed inside the trocar inside the eye.A review of the device history record traceable to the reported lot number, indicated that the product was processed and released according to the product¿s acceptance criteria.The illuminator was visually inspected and deemed nonconforming, the cannula needle and stiffener were missing.The illuminator was disassembled.The cannula needle was found retracted inside the distal handpiece, the fiber-coupling-needle assembly was detached from the illuminator tip.Adhesive present.Fiber looped inside.A dimension test was performed, the cannula needle outside diameter was measured and deemed conforming.A functional fit check using a conforming trocar was performed and deemed conforming.The cannula needle passed through the conforming trocar.The complaint evaluation does not confirm the cannula stayed in the trocar inside the eye, the cannula needle was found retracted inside the distal handpiece.Furthermore, the complaint evaluation confirms the report of light pipe cannula removed from handle due to a detachment between the fiber-coupling-needle assembly and the illuminator tip.How and when this detachment occurred cannot be determined from this evaluation.The root cause for the detachment is due to an adhesive failure between components, but the reason for this failure cannot be determined from this evaluation.Force would be needed to break the bond between the components, but the source of this force cannot be determined from this evaluation.An internal investigation was completed and additional controls within the manufacturing process have been implemented to minimize the potential for fiber optic detachment.All light guide products are 100% visually inspected and light tested to insure good visual attributes and a good light output are present prior to release of the product.All illuminators are also 100% pull tested to insure the distal components are secure.Complaints are reviewed and monitored at regular intervals for any significant adverse trends.No adverse trends have been observed for this reported event.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
This occurred during a vitrectomy surgery.

Brand Name
FIBER OPTIC ILLUMINATOR
Common Device Name
LIGHT, SURGICAL, FIBEROPTIC
Manufacturer (Section D)
ALCON RESEARCH, LLC - HOUSTON
9965 buffalo speedway
houston TX 77054
MDR Report Key11896934
Report Number1644019-2021-00371
Device Sequence Number11083851
Product Code FST
UDI-Device Identifier00380657514861
UDI-Public00380657514861
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K875005
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 09/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Catalogue Number8065751486
Device Lot Number2466023H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Initial Date Received by Manufacturer 05/13/2021
Supplement Date Received by Manufacturer08/13/2021
Initial Report FDA Received Date05/27/2021
Supplement Report FDA Received Date09/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1